Utah, 2017Damaging Winds in Utah, June 19 to 20, 2017
June 19 to 20, 2017 · NWS SLC · 10 events in 6 counties and zones
Isolated high-based thunderstorms developed across Utah on the evening of June 19, and then scattered thunderstorms developed on the afternoon of June 20. Most of these storms produced little rainfall, and the stronger storms over primarily northern Utah created strong microburst winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated high-based thunderstorms developed across Utah on the evening of June 19, and then scattered thunderstorms developed on the afternoon of June 20. Most of these storms produced little rainfall, and the stronger storms over primarily northern Utah created strong microburst winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 19, 2:26 PM MST, 4 hours 54 minutes earlier.
Area forecast discussion, Jun 19, 2:26 PM MST, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
326 PM MDT Mon Jun 19 2017
.SYNOPSIS...High pressure will remain in place across the Great
Basin into Wednesday, bringing very hot temperatures to the
region. A series of dry cold fronts will start a gradual cooling
trend after Wednesday, primarily for northern portions of the
forecast area.
&&
.SHORT TERM (Through 06Z Friday)...Strong high pressure is over the
forecast area this afternoon, resulting in hot and dry conditions
with light winds. Skies are clear with the exception of a bit of
cumulus buildup over the mountains of southern Utah, and PW values
are noticeably drier than yesterday, in the 0.3 to 0.5 inch range
across most of Utah and southwest Wyoming. Maxes today are
running 5-7F warmer than yesterday, which is 10-15F above climo.
Southern Utah is seeing the largest departures from climatology,
resulting in areas of dangerously warm temperatures. Going heat
headlines cover the threat well. Have already broken the maximum
temperature record for the day at Bryce Canyon, and could break or
tie a few more before the day is over.
The airmass will continue to warm tomorrow, with maxes running in
excess of 15F above seasonal normals across the area, so expect
more high temperature records will be broken. A bit of shortwave
energy moving into the ridge will also add enough instability to
combine with the very warm temperatures to result in a few high
based thunderstorms over the higher terrain.
The ridge is still on track to flatten beginning Wednesday in
response to a trough moving east along the US/Canada border. This
system will stay north of the area but will get close enough to
push a mostly dry cold front into the area beginning Thursday.
EC/GFS are now looking fairly similar through Thursday, pushing
the front into central Utah by Thursday afternoon. As a result,
temperatures should cool by around 10F compared to Wednesday's
forecast maxes while the extreme heat continues over southern
Utah.
&&
.LONG TERM (After 06Z Friday)...Persistent and typical mid to late
June pattern continues through the long term portion of the
forecast. While mean ridging will be in place, several disturbances
will cross the northern Intermountain Region and may provide a few
chances for precipitation across mainly the higher terrain. Little
chance for precipitation for the lower elevations is expected
through the extended forecast period.
Enhanced mid-level moisture associated with a cold front will move
across central and southern Utah Thursday night may bring the threat
of a few high based showers/thunderstorms overnight. Behind this
boundary, "cold" air advection will bring 700mb temperatures down to
near 9-10C across northern Utah by Friday evening, bringing highs
back to the mid to upper 80s Saturday. It's possible that Friday may
be a bit cooler than currently forecast.
Mean ridging will continue into early next week. A weak disturbance
riding the top of the ridge may bring the threat of precipitation to
Utah Monday into Tuesday but antecedent conditions preclude much of
a threat of measurable precipitation outside the higher terrain.
&&
.AVIATION...The SLC terminal will see VFR conditions through the
evening with clear skies. Northwest winds are expected to shift to
the southeast between 03Z and 05Z.
&&
.FIRE WEATHER...High pressure will remain the dominant feature over the
fire district through the middle of the week resulting in hot and
dry conditions with light winds. The extreme heat will result in
a Haines index of six for southern Utah through the work week.
Some weak instability will move into the ridge beginning tomorrow,
bringing isolated high based thunderstorms to the higher terrain
that have the potential to produce gusty and/or erratic winds. The
ridge will flatten Wednesday ahead of a cold front that will move
through the fire district beginning Thursday. The approach of the
cold front will increase winds over southern and eastern Utah out
ahead of it, so there is a possibility of red flag conditions for
those locations Thursday into Friday. The front will bring cooler
temperatures to northern Utah by Friday, with the cooler air
expected to move into southern Utah over the weekend.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Heat Advisory until 10 PM MDT Thursday for UTZ013-020.
Excessive Heat Warning until 10 PM MDT Thursday for UTZ019-021.
WY...None.
&&
Traphagan/Kruse
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Jun 19, 4:36 AM MST, 14 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
536 AM MDT Mon Jun 19 2017
UTZ001>016-019>021-517-518-WYZ021-201215-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
536 AM MDT Mon Jun 19 2017
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Today and Tonight
Very hot temperatures will develop across the lower elevations of
the southern and southeastern portions of the outlook area
starting today. Triple digit readings will be common in these
areas.
These hot temperatures can be dangerous for people engaging in
outdoor activities or for those who do not have adequate cooling
in their homes or businesses.
Remember...flows in the waterways of northern Utah and southwest
Wyoming remain fast and cold, and are still deadly. A person or
pet can drown in less than a minute in these waters.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Very hot temperatures will continue across the lower elevations
of the southern and southeastern portions of the outlook area
through Thursday. Triple digit readings will be common in these
areas.
Temperatures across the remainder of the outlook area will run
between 10 and 15 degrees above normal through mid week.
Remember...waterways of northern Utah and southwest Wyoming will
continue to be dangerous with cold and fast flows expected
through the outlook period.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Thunderstorm Wind, Tooele
- When
- June 19, 7:20 PM MST
- Where
- Tooele County, 1.05 mi W of Barro
- Measured
- 81 kt (93 mph) measured gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 40.730, -113.500
A maximum wind gust of 93 mph was recorded by the I-80 @ mp 29 sensor. The Utah Department of Transportation reported that a variable message sign at milepost 29 was blown down.
Thunderstorm Wind, Beaver
- When
- June 20, 1:00 PM MST to 1:05 PM MST
- Where
- Beaver County, 0.88 mi SE of (Mlf)milford Muni Ar
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.420, -113.010
The ASOS at the Milford Municipal Airport/Ben and Judy Briscoe Field recorded a peak wind gust of 61 mph.
Thunderstorm Wind, Tooele
- When
- June 20, 2:05 PM MST
- Where
- Tooele County, 16.68 mi SSE of Gold Hill
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.950, -113.700
The Callao sensor in the U.S. Army Dugway Proving Ground mesonet recorded a wind gust of 58 mph.
Thunderstorm Wind, Tooele
- When
- June 20, 2:35 PM MST to 3:40 PM MST
- Where
- Tooele County, 16.22 mi ESE of Gold Hill to 13.64 mi NNW of (Dpg)michael Aaf Dug
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.120, -113.530
Many sensors in the U.S. Army Dugway Proving Ground mesonet recorded strong winds from a thunderstorm, including 73 mph at Causeway, 63 mph at Upper Cedar Mountain, 62 mph at the APG sensor, 61 mph at Playa Station and V-Grid, 60 mph at the Salt Flats sensor, and 58 mph at Wig Mountain.
Thunderstorm Wind, Tooele
- When
- June 20, 3:15 PM MST to 3:20 PM MST
- Where
- Tooele County, 0.61 mi ESE of Barro to 0.52 mi E of Barro
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.727, -113.469
Multiple sensors along Interstate 80 recorded strong wind gusts, including 59 mph at the U.S. Army Dugway Proving Ground Interstate 80 sensor and 58 mph at the I-80 @ mp 29 sensor.
Thunderstorm Wind, Box Elder
- When
- June 20, 4:00 PM MST
- Where
- Box Elder County, 7.01 mi SE of Snowville
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.910, -112.610
A peak wind gust of 59 mph was recorded at the Chaulk Hill sensor.
Thunderstorm Wind, Tooele
- When
- June 20, 4:15 PM MST to 4:45 PM MST
- Where
- Tooele County, 1.73 mi WNW of Pehrson Station
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.130, -112.380
The Vernon Hill sensor recorded a maximum wind gust of 80 mph.
Thunderstorm Wind, Wasatch
- When
- June 20, 5:20 PM MST to 5:40 PM MST
- Where
- Wasatch County, 5.21 mi SW of Charleston
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.410, -111.530
The sensor at US-189 at Deer Creek Dam reported a peak wind gust of 64 mph.
Thunderstorm Wind, Rich
- When
- June 20, 5:30 PM MST
- Where
- Rich County, 1.53 mi SW of Garden City
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 41.934, -111.420
A maximum wind gust of 45 mph was recorded at the Bear Lake sensor. Wind damage was reported near Bear Lake and in Garden City, including large tree limbs that were damaged and roof shingles that were blown off of a house.
Thunderstorm Wind, Duchesne
- When
- June 20, 7:35 PM MST
- Where
- Duchesne County, 3.75 mi E of Ioka
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.280, -110.050
A maximum wind gust of 63 mph was recorded at the Roosevelt Municipal Airport AWOS.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, June 19 to 25, 20172 deaths · 1 event
- Tornado and Damaging Winds in Pennsylvania, June 19, 2017$750,000 · EF0 · 14 events
- Flooding in California, June 19 to 29, 2017$500,000 · 5 events
- Damaging Winds in Pennsylvania, June 19, 2017$93,000 · 52 kt wind · 26 events
- Flash Flooding in New Hampshire, June 19, 2017$130,000 · 7 events
- Damaging Winds and Lightning Strike in Virginia, June 19, 2017$57,000 · 51 kt wind · 23 events
- Flash Flooding and Heavy Rain in Georgia, June 19 to 20, 2017$76,000 · 16 events
- Flash Flooding and Damaging Wind in Vermont, June 19, 2017$111,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in New York, June 19, 2017$47,000 · 1 in hail · 16 events
- Flash Flooding and Flooding in Ohio, June 19 to 24, 2017$20,000 · 0.75 in hail · 31 events
- Flash Flooding in Mississippi, June 19, 2017$61,000 · 4 events
- Damaging Winds in Illinois, June 19, 2017$60,000 · 61 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710581, 710565, 710572, 710576, 710577, 710566, 710567, 710568, 710596, 710571.